| Model Number |
1420030010 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Fistula (1862); Unspecified Infection (1930)
| Date of Event |
04/10/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2004 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh; infection; abscess; fistula; adhesions; bowel resection; granulation.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2004: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: ventral hernia, recurrent.Postoperative diagnosis: same, plus adhesions.Operation: laparoscopic ventral hernia repair with mesh, gore-tex 20 x 30 and laparoscopic lysis of adhesions.Anesthesia: general endotracheal anesthesia.Drains: none.Complications: none.Estimated blood loss: minimal.Specimen: none.Disposition: to recovery room in stable condition.Assistant: dr.(b)(6).Procedure: ¿the patient was taken to the operating room and placed in the supine position.General endotracheal anesthesia was given.The patient was given preoperative antibiotics.Flowtrons were applied to bilateral lower extremities.The abdomen was prepped and draped in the usual sterile fashion.An incision was created in the left upper quadrant.Dissection down to fascia was performed.The fascia was incised and #0 vicryl sutures were placed in the fascia.Dissection was continued.The peritoneum was identified and incised.After that, the hasson trocar was inserted and co2 insufflation was begun.A 5 mm port was placed in the left mid abdomen and left lower quadrant upon examination, there were several ventricular [sic] hernia surrounding the previous site of the mesh and there was evidence of adhesions between the omentum and the anterior abdominal wall as well as between the small bowel and the anterior surface of the abdominal wall and the sigmoid colon and the abdominal wall.The adhesions were taken down by combined sharp dissection as well as by use of the harmonic scalpel and hemostasis was maintained in the omentum by the use of clips.After reduction there were about 4 hernias, 2 large ones and 2 small ones.A spinal needle was used in order to size the site surrounding the areas of the hernias, and after this was performed, the skin was marked and 2 more trocars were inserted on the right side right upper and lower abdomen.After this was performed, the mesh was inserted through the left upper quadrant incision and prior to insertion of the mesh, a gore-tex suture #0 was applied circumferentially x 6 as well as small clips at the end of the sutures.This was passed into the abdominal cavity and the sutures were bought out through the abdominal wall to the fascia but use of the suture passer x 6.After this was performed, the suture was tied down and then a pro-tacker was used x 2 in order to secure the mesh to the fascia circumferentially.After this was performed, endo photography was performed and re-examination of the sites of the lysis of adhesions was examined.There was no evidence of bowel injury or hemorrhage.Irrigation was performed until the aspirate was clear.The trocars were removed.Desufflation of the abdominal cavity was performed.The left upper quadrant incision was reapproximated by the use of #0 vicryl suture x3.Marcaine was injected into the subcutaneous tissues.The skin was reapproximated by the use of #4-0 monocril [sic] suture in a running continuous subcuticular fashion.Steri-strips were then applied.The patient tolerated the procedure well and was extubated and went to the recovery room in stable condition.¿ (b)(6) 2004: (b)(6) hospital.Implant record.Manufacturer: goretex.Device type: soft tissue patch 20cm x 30cm x 1mm.Model name/number: ref 1420030010.Serial number: lot 02212365.The records confirm a gore-tex® soft-tissue patch (1420030010/02212365) was implanted during the procedure.(b)(6) 2013: (b)(6) healthcare system.(b)(6) md.Operative report.Pre-op dx: abdominal abscess, suspect enterocutaneous fistula.Postop dx: same.Procedure: incision and drainage of abdominal abscess.Anesthesia: geta.Ebl: minimal.Fluids: as documented by anesthesia staff.Findings: large subcutaneous abscess extending down to the abdominal wall no discrete fistula seen, but highly suspected.Specimen: cultures.Comp: none.Disposition: to pacu, vs stable.Indications: please refer to the preop h&p.Description of procedure: ¿the patient was identified, brought to the operating room and placed supine on the operating table.General anesthesia was induced.Timeout was performed.The abdomen was prepped and draped.A midline incision was made just below the umbilicus extending for approximately 2 inches.A large abscess cavity was encountered and this was drained.The abscess cavity was thoroughly irrigated.There was a large amount of foul-smelling pus.There was no discrete enterocutaneous fistula identified, but this is suspected.The patient has previously has mesh placed, the mesh is not visible during this incision and drainage.The wound was packed with saline moistened gauze.Sterile dressing was applied.The patient tolerated the procedure well.All counts were correct and the patient was transferred to the recovery room.¿ (b)(6) 2013: (b)(6) healthcare system.(b)(6) md.Operative report.Pre-op dx: chronic abdominal wound, suspect entero-cutaneous fistula and chronic hernia mesh infection.Postop dx: enterocutaneous fistula and chronic hernia mesh infection, intra-abdominal abscess.Procedure: exploratory laparotomy.Extensive lysis of adhesions (enterolysis).Excision of prior infected hernia mesh.Small bowel resection w/ anastomosis (enterectomy).Appendectomy.Left external oblique myofascial release and rectus abdominus medialization (separation of components).Right external oblique myofascial release and rectus abdominus medialization (separation of components).Drainage of intra-abdominal abscess.Colonoscopy ¿ aborted.(done first).Anesthesia: geta.Ebl: minimal.Fluids: as documented by anesthesia staff.Findings: ¿evidence of a large piece of prior ptfe hernia mesh and metallic spiral tacks, there was a smaller piece of mesh at the inferior portion of the wound which appears to be a bilayer of ptfe and polypropylene mesh.The mid ileum was densely adherant [sic] to the underside of the inferior portion of the mesh and was fistulized to the mesh.There was a purulent fluid collection adjacent to this area which was cultured.Approx 10 inches of ileum was resected.The remaining midline fascia was highly attenuated and would not re-approximate in the midline.After bilateral separation of components via separate small flank counterincisions, the fascia was able to be closed primarily withouth [sic] undue tension.Prosthetic mesh was not used due to high risk mesh infection.Appendix was normal.Specimen: small bowel with fistula, appendix, mesh and scar tissue, cultures of intraabdominal abscess.Comp: none.Disposition: to pacu, vs stable.Description of procedure: the patient was identified brought to the operating room, placed supine on the operating table.General endotracheal anesthesia was induced without difficulty.The abdomen was prepped and draped in usual sterile fashion after foley catheter was placed.A timeout was performed to confirm the procedure.The patient had an open granulating wound in the center of her abdomen where the suspected fistula was located.This wound was circumferentially excised down to the level of the fascia.At this point i can identify a fistulous tract at the inferior aspect of this wound.There was noted to be extensive scar tissue and extensive prior mesh implant as described above.A slow and careful dissection was undertaken to explant the prior mesh and free the small bowel from it.A 10 cm segment of ileum where the fistula is located was resected and primary side-to-side functional end-to-end anastomosis was performed using a gia-75 stapler.The common enterotomy was closed with a firing of the ta 60 stapler.Anastomosis was reinforced with vicryl suture.Is good technical anastomosis and hemostasis.A complete small bowel enterolysis was performed using a combination of blunt and sharp dissection.Otherwise, the findings were as described above.The appendix was transected at its base using the gia stapler.Mesoappendiceal vessels were clamped and ligated.At this time it was noted that the fascia would not reapproximate without undue tension.I felt that adding prosthetic mesh would have a high infection risk.On either side of the abdomen i made small longitudinal incisions just lateral to the linea semilunaris.These incisions were approximately 2 inches on each side.These were carried down to the fascia.The external oblique muscle was divided longitudinally from costal margin to pubis just lateral to the linea semilunaris.A generous dissection was undertaken between the external oblique and internal oblique to facilitate medial mobilization.These maneuvers resulted in excellent medialization of the lean alb.A blake drain was placed in the abdomen.The abdomen was irrigated and was hemostatic.The fascia was closed using a combination of running #1 double-stranded pds suture in interrupted #1 vicryl suture.The fascia came together very nicely without undue tension.Biologic prosthetic graft was not implanted.The flank wounds were irrigated and a blake drain placed in each one which exited inferiorly.The skin all incisions was closed with skin clips.Sterile aquacel dressings were applied.The patient tolerated procedure well, vital signs are stable, countercurrent and she was transported to the recovery room¿ (b)(6) 2013: (b)(6) healthcare system.Microbiology.Specimen description: wound.Final report: light growth bacteroides fragilis group, beta lactamase positive; ampicillin/penicillin resistant.(b)(6) 2013: (b)(6) healthcare system.(b)(6) md.Pathology report.Case #: (b)(4).Final diagnosis: 1) small bowel fistula resection: benign small bowel wall with acute serositis and fibrous adhesion formation.2) appendix, appendectomy: histology unremarkable appendix.3.¿infected mesh¿, excision: prosthetic mesh with adherent fibroconnective tissue with acute and chronic inflammation formation.Benign small bowl wall with acute seromas and fibrous adhesion formation.Clinical information/surgical procedure: chronic mesh infection and adnominal wound abscess; exploratory lap, possible bowel resection and mesh removal.Specimen received: small bowel with fistula, appendix, infected mesh.Gross description: 1.Received in formalin labeled with the patient's name and "small bowel with fistula" is a portion of small bowel consisting of an approximately 20 cm in length up to 2.5 cm in diameter portion of small bowel with an additional adherent 7.5 cm segment of small bowel.The adhesed area is red-gray and hemorrhagic and adjacent to the adhesed area.The smaller portion of small bowel has a 1 cm defect present.No obvious exudate is identified in this area.The mucosa of each portion of small bowel is tan with a prominent folding pattern.No obvious masses are identified.Representative sections are submitted as follows: summary of section: a: 2 - representative sections, stapled margins of longer segment, normal appearing small bowel.B-d: 1 ea - representative sections of adhesed area and defect of smaller segment.2.Appendix: container label: the patient's name and "appendix." fixative: formalin.General: size: 7 x 0.5 cm.Serosa: pink-tan and smooth with no exudate noted.No adhesions identified.Lumen: devoid of contents.Defect: not grossly identified.Summary of sections: a - 3 - representative sections, ink on proximal margin.3.Received in formalin labeled with the patient's name and "infected mesh" is a 15 x 13 x 4 cm aggregate of multiple irregular fragments of pink-gray, membranous-appearing tissue with adherent apparent mesh material.Representative sections of the membranous-appearing tissue are submitted.Summary of sections: a - m - representative sections.Records span 01/07/04 to 04/11/13.It should be noted that the gore-tex® soft-tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft-tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions: d17: appropriate code/term not available for ¿withdrawn complaint¿ h6: health effect impact code: f1903: device explantation h6: medical device component: g04088: membrane this claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.